Montana, 2021

Winter Storm in Montana, December 5, 2021

December 5, 2021 · NWS BYZ · 4 events in 4 counties and zones

A strong disturbance within an unstable northwest flow aloft brought heavy snow to portions of the Billings Forecast Area.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A strong disturbance within an unstable northwest flow aloft brought heavy snow to portions of the Billings Forecast Area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 5, 2:12 AM MST, 48 minutes earlier.

Area forecast discussion, Dec 5, 2:12 AM MST, 48 minutes before
Area Forecast Discussion
National Weather Service Billings MT
212 AM MST Sun Dec 5 2021

.DISCUSSION...

Today through Monday...

Satellite imagery shows NW flow over the region as troffing drives
into the northern plains. Upper air analysis shows a healthy 150
knot H3 jet in central MT. At the surface, a cold front has pushed
through the region and temps are now falling again after rising w/
the increased mixing during the evening. Strongest pressure rises
are in southeast MT and as a result we have seen winds shift to
the NE at Billings...setting up a region of low level
frontogenesis. Radar imagery shows snow developing from Wheatland
to Musselshell county, and web cams confirm snow falling at Judith
Gap...where temps are in the upper 20s.

Band of snow seems to be developing per the frontogenesis and will
affect the Billings area between now and 6 am. Convergent region
will shift southward and precip will become enhanced briefly along
our southern foothills a bit later. Western lower elevations
should see maybe a half inch to inch of snow while the upslope
areas to the south (including Red Lodge & Sheridan) will see 1-4
inches (4-7" at higher elevations)...and this remains consistent
w/ 00z ensembles. The air mass is cold enough to get the dendritic
layer involved so expect snow ratios to rise quickly as surface
temps turn colder. Snow in the south will likely cause slick
roads. Metro Roadcasts show roads becoming icy in the 4-6am time
frame.

Frontal precip will diminish by late morning, but cyclonic flow
aloft with instability in a shallow dendritic layer should be
enough to produce isolated-scattered light snow showers thru the
remainder of the day...with greatest chances in the upslope areas
and our eastern cwa. NW winds will remain breezy. With surface
temps in the 20s to lower 30s we expect wind chills in the teens
today.

We will undergo height rises and drying in the NW flow aloft
tonight. However, there is an opportunity for lingering shallow snow
showers along a convergent zone in our central/west this evening
(possibly including Billings). There is moisture and instability
into the dendritic layer so feel at least a few banded light snow
showers are a good possibility. Otherwise, it will be a cold night
tonight, probably the coldest yet of the season, with lows in the
single digits to mid teens. With partial clearing and light
winds, places with snow cover could approach zero (e.g. Sheridan).

Monday will see ascent arriving from next shortwave dropping out
of BC/Alberta. Chance of snow will increase thru the day across
the west half of our forecast area. Temps tomorrow will remain
chilly with highs in the 30s along the foothills and 20s
elsewhere.

JKL

Monday night through Sunday...

Extended forecast period continues to look cool and unsettled
into Friday, with a return of upper level ridging and a gradual
warming trend expected through the weekend. There continues to be
some uncertainty as to how cold we may get, but upper 20s to upper
30s will be most likely, with 40s on Wednesday and Sunday.

The best snow producing weather system of the period will be
completing passage over the CWA Monday night, with a few lingering
showers over the high terrain and southern zones into Tuesday.
This overrunning type pattern will combine with frontogenesis and
dendritic growth zone to produce a good shot at accumulating snow
across west and central zones through Monday evening and
overnight. The system will shift south and east, and is progged
to mainly clear the area early Tuesday morning. Several inches of
snow can be expected in the high terrain, with a couple of inches
to around Billings, and an inch or less further East.

Another period of gusty wind is expected around Livingston and
Nye Tuesday night through Wednesday night. Meanwhile, the
unsettled pattern persists, bringing periodic mountain snow
showers, and light snow showers for lower elevations (especially
across west and central zones) through Friday. That said, nothing
looks well organized at this time, as best energy appears to
remain well south of the area.

Upper level ridging appears to build back into the region
beginning Friday evening/night and persists through the weekend,
bringing a return of dry conditions. Gilstad

&&

.AVIATION...

Clipper system will bring areas of snow and MVFR/IFR flight
conditions this morning (affecting KLVM, KBIL & KSHR). Greatest
snowfall will be along the foothills/mountains, and the high
terrain will be obscured. Expect isolated snow showers with local
MVFR this afternoon and evening...then improvement to VFR as high
pressure builds in tonight. Regarding wind, breezy NW winds will
affect the entire region today with gusts of 25-35 knots. Winds
will decrease this evening. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Mon     Tue     Wed     Thu     Fri     Sat
-------------------------------------------------------
BIL 031 011/028 014/033 022/042 025/036 017/028 014/033
    5/S 23/S    71/B    01/B    22/J    31/B    00/B
LVM 034 015/037 019/040 030/045 025/036 015/028 013/035
    6/S 06/O    72/W    12/W    32/J    31/B    00/N
HDN 032 008/029 012/032 016/044 023/038 015/030 010/035
    5/S 12/S    61/B    00/E    22/W    32/J    00/B
MLS 028 004/024 008/025 012/042 023/035 013/028 011/035
    2/J 00/B    30/B    00/E    11/B    11/B    00/U
4BQ 030 006/028 013/030 019/044 025/038 018/028 014/035
    3/S 00/B    20/B    00/B    11/B    22/J    00/U
BHK 027 001/021 006/024 010/040 021/034 013/026 010/033
    4/J 00/B    20/B    00/B    10/B    11/B    00/U
SHR 031 003/032 013/035 020/047 021/037 015/029 009/037
    9/S 21/E    51/B    00/B    22/J    43/J    10/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect until noon MST today FOR
      ZONES 56-66-138-169.
WY...Winter Weather Advisory in effect until noon MST today FOR
      ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Dec 4, 6:02 AM MST, 20 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
602 AM MST Sat Dec 4 2021

MTZ063-172-228-050700-
Judith Gap-Melville Foothills-Southern Wheatland-
602 AM MST Sat Dec 4 2021

This Hazardous Weather Outlook is for portions of central Montana
and south central Montana.

* WHAT...Strong west winds.

* WHERE...Near Melville, Harlowton and Judith Gap.

* WHEN...Late this afternoon and evening.

* ADDITIONAL DETAILS...Wind gusts of 40 to 55 mph are expected.

* ADDITIONAL HAZARD CONCERNS...Expect strong crosswinds on US-191.
  Grass fire concerns remain elevated, so take care to not spark a
  fire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be sure to stay tuned for further updates on this potential
hazardous weather.

Additional graphics can be found at:

https://www.weather.gov/billings

&&

In the hours before

Local storm report, Dec 4, 9:29 PM MST, 5 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
929 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     NON-TSTM WND GST JUDITH GAP              46.69N 109.75W
12/04/2021  M54.00 MPH       WHEATLAND          MT   DEPT OF HIGHWAYS

0800 PM     NON-TSTM WND GST 4 W HARLOWTON           46.45N 109.94W
12/04/2021  M55.00 MPH       WHEATLAND          MT   UNKNOWN

0812 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
12/04/2021  M67.00 MPH       PARK               MT   MESONET

0815 PM     NON-TSTM WND GST 9 SE MELVILLE           46.00N 109.84W
12/04/2021  M52.00 MPH       SWEET GRASS        MT   MESONET

&&

TRC
Local storm report, Dec 4, 9:31 PM MST, 5 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
931 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 PM     NON-TSTM WND GST HARLOWTON               46.44N 109.80W
12/04/2021  M60.00 MPH       WHEATLAND          MT   ASOS

&&

TRC
Local storm report, Dec 4, 9:33 PM MST, 5 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
933 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     NON-TSTM WND GST 19 SSW KLEIN            46.16N 108.72W
12/04/2021  M58.00 MPH       MUSSELSHELL        MT   MESONET

&&

TRC
Local storm report, Dec 4, 9:50 PM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
950 PM MST SAT DEC 04 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     NON-TSTM WND GST 17 NE WILSALL           46.16N 110.38W
12/04/2021  M66.00 MPH       PARK               MT   MESONET

0935 PM     NON-TSTM WND GST 2 SSW BIG TIMBER        45.81N 109.98W
12/04/2021  M60.00 MPH       SWEET GRASS        MT   AWOS

&&

STP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm. Local standard time, as filed.

Winter Storm, Southwestern Yellowstone

When
December 5, 3:00 AM MST to 11:00 AM MST
Where
Southwestern Yellowstone forecast zone
Reported by
Trained Spotter
Coordinates
45.937, -108.274 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported across the area.

Winter Storm, Red Lodge Foothills

When
December 5, 3:00 AM MST to 8:00 PM MST
Where
Red Lodge Foothills forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 16 inches was reported across the area.

Winter Storm, Northern Stillwater

When
December 5, 4:00 AM MST to 12:00 PM MST
Where
Northern Stillwater forecast zone
Reported by
Trained Spotter
Coordinates
45.669, -109.395 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported across the area.

Winter Storm, Northern Carbon

When
December 5, 6:00 AM MST to 12:00 PM MST
Where
Northern Carbon forecast zone
Reported by
Trained Spotter
Coordinates
45.227, -109.028 (the zone’s center; the record gives no point)

Snowfall of 6 inches was reported across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2021Every state in 2021This day in weather historyWarnings in Montana, December 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 992374, 992377, 992375, 992376.